Diuretics Can Exacerbate Incontinence
The general definition for a diuretic drug is a drug that causes the body to excrete any excess liquid from its system. While there are several different types of diuretic drugs, they all have the same net effect, and that is to increase the amount of urine that the body needs to void. This increased volume of urine can cause incontinence problems for many people.
Water build up in the body can aggravate an already dangerous condition like high blood pressure, heart failure, edema, kidney disease, or liver disease. Some of the more commonly prescribed diuretics are Aldactone, which is spironolactone; Lasix, which is furosemide, and Hydrochlorothiazide. Certain food and drink, like alcohol and caffeine, can also act as a diuretic.
It is probably pretty obvious how a diuretic, whether a drug or food, can affect incontinence. With the increased production of urine, as the diuretic works to rid the body of excess fluids, the kidneys and bladder are working overtime. So, if there is any weakness or problem with the bladder or surrounding muscles, a diuretic may just be the last straw. For anyone who is already incontinent, adding volume to urine production simply makes the problem that much worse.
When taking a diuretic drug, let your doctor know if any symptoms of incontinence occur. They can work on adjusting your medication to one of the other types of diuretics that may be less inclined to cause an incontinence problem for you. Do not alter or stop taking your diuretics without your doctor’s approval, because the underlying condition that the diuretic is treating may be far more detrimental to your health than incontinence. You can also help the situation by avoiding foods containing caffeine and alcohol, and sometimes that is just enough to hold any issues with incontinence at bay.
Tagged with: incontinence
Filed under: Incontinence